Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 50, NWS Columbia, SC

May 11, 2008Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at May 11, 2008, 7:04 AM EDT for Burke County, Georgia. It was in force for 71 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2008, 7:04 AM EDT (11:04 UTC)
Expired
May 11, 2008, 8:15 AM EDT
In force
71 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 104 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 7:21 AM EDTHAIL 0.8811 W Waynesboro, GANICKEL-SIZE HAIL NEAR GOUGH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 2:37 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 11.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2008-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2008-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2775 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 111108
SVRCAE
GAC033-111215-
/O.NEW.KCAE.SV.W.0050.080511T1104Z-080511T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
704 AM EDT SUN MAY 11 2008

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURKE COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 815 AM EDT

* AT 700 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS IN JEFFERSON COUNTY MOVING EAST AT 
  35 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE
  KEYSVILLE...MIDVILLE...WANYESBORO...GIRARD AND SARDIS

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT SUNDAY MORNING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

LAT...LON 3326 8225 3326 8211 3323 8209 3325 8206
      3323 8198 3325 8194 3325 8184 3320 8176
      3314 8174 3304 8155 3292 8176 3296 8226
TIME...MOT...LOC 1104Z 247DEG 26KT 3308 8220

$$

SJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:14 AM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, May 11, 4:14 AM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
414 AM EDT SUN MAY 11 2008

.SYNOPSIS...
A WARM FRONT WILL MOVE NORTH OF THE AREA THIS MORNING AND A STRONG
COLD FRONT WILL MOVE THROUGH FROM THE WEST LATE THIS AFTERNOON.
HIGH PRESSURE WILL MOVE OVER THE AREA TONIGHT THROUGH TUESDAY
NIGHT. ANOTHER WEATHER SYSTEM WILL APPROACH WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A WARM FRONT WILL MOVE NORTH THROUGH THE AREA THIS MORNING. STRONG
SHEAR WITH LOW CAPE ENVIRONMENT WILL GIVE CONDITIONS FAVORABLE FOR
SEVERE THUNDERSTORMS AND POSSIBLY TORNADOES. AREA IS IN MODERATE
RISK FOR SEVERE STORMS. A TORNADO WATCH IS IN EFFECT WESTERN AND
SOUTHERN SECTIONS UNTIL 10 AM. CAPES 500 OR LESS BUT STORM
RELATIVE HELICITIES ARE 400-500 DURING THIS TIME.

AFTER WARM FRONT MOVES NORTH LATE THIS MORNING...SHEAR DECREASES.
COLD FRONT APPROACHES FROM THE WEST...MOVING THROUGH LATE THIS
AFTERNOON. WILL HAVE CATEGORICAL POPS THIS MORNING...CHANCE THIS
AFTERNOON AND A FEW LINGERING SHOWERS THIS EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
LINGERING SHOWERS SHOULD EXIT TO THE EAST. THEN HIGH PRESSURE WILL
BUILD OVER AREA LATER TONIGHT THROUGH TUESDAY. COOLER AND DRIER
AIR WILL MOVE OVER AREA. HIGHS IN THE UPPER 70S TO LOWER 80S. LOWS
IN THE 50S TONIGHT AND UPPER 40S MONDAY NIGHT-TUESDAY MORNING.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AGREE WITH GFS SHOWING UPPER RIDGE OVER AREA TUESDAY NIGHT AND
WEDNESDAY. SURFACE HIGH MOVES EAST WEDNESDAY AND UPPER TROUGH
DEEPENS AND INTENSIFIES TO THE WEST. THIS UPPER TROUGH SHOULD
BRING MOISTURE TO THE AREA THURSDAY THROUGH SATURDAY. THERE MAY BE
ENOUGH ENERGY FOR MORE STRONG STORMS LATE IN THE EXTENDED PERIOD.
WILL CONTINUE TO MONITOR SITUATION. HIGH TEMPERATURES SHOULD RISE
BACK INTO THE 80S WITH LOWS IN THE UPPER 50S TO LOWER 60S.

&&

.AVIATION /06Z SUNDAY THROUGH FRIDAY/...
STATIONARY FRONT ACROSS THE SOUTHERN MIDLANDS WILL BE A FOCUS FOR
CONVECTION THROUGH MOST OF THE TAF PERIOD. MESOSCALE CONVECTIVE
SYSTEM OVER NORTHERN MISSISSIPPI/ALABAMA AT 06Z MOVING EAST TOWARD
GEORGIA AND THE CAROLINAS. MODERATE RISK OF SEVERE THUNDERSTORMS
AFTER 12Z. MODELS SHOW ISENTROPIC LIFT DEVELOPING TOWARD MORNING
ALONG FRONTAL BOUNDARY. SO AFTER A BREAK EARLY TONIGHT...SHOWERS AND
THUNDERSTORMS SHOULD DEVELOP TOWARD MORNING...MAINLY IN THE CSRA
THEN SPREAD NORTH TOWARD KCAE. A COLD FRONT WILL APPROACH THE REGION
FROM THE WEST DURING THE MORNING AND MOVE THROUGH IN THE AFTERNOON.
SOUNDING ANALYSIS INDICATES STRONG SHEAR AND STRONG INSTABILITY
AHEAD OF THE COLD FRONT. THEREFORE...RISK OF SEVERE THUNDERSTORMS
APPEARS MODERATE. WITH MOISTURE FLUX SHIFTING EAST EARLY IN THE
AFTERNOON...THINKING NOW IS THAT MAIN THREAT OF SEVERE THUNDERSTORMS
MAY BE DURING THE MORNING...AND NOT LATE IN THE AFTERNOON AS COLD
FRONT MOVES THROUGH. MIXING AHEAD OF FRONT WILL RESULT IN STRONG
SOUTHWEST WINDS THROUGH THE AFTERNOON WITH GUSTS TO NEAR 30 KTS
POSSIBLE. WILL FORECAST A PERIOD OF MVFR IN THE MORNING DUE TO WARM
FRONT IN THE AREA AND INCREASING LOW LEVEL MOISTURE...BUT ONCE
MIXING DEVELOPS EXPECT CEILINGS TO RISE. COULD SEE BRIEF IFR
CONDITIONS IN ANY THUNDERSTORMS THOUGH.

OUTLOOK...MONDAY...SURFACE WINDS SHOULD STRONG AND GUSTY OUT OF
THE WEST BEHIND THE FRONT.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY FROM NOON TODAY TO MIDNIGHT EDT TONIGHT FOR
     SCZ015-016-018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY FROM NOON TODAY TO MIDNIGHT EDT TONIGHT FOR
     GAZ040-063>065-077.

&&

SYNOPSIS...07
NEAR TERM...07
SHORT TERM...07
LONG TERM...07
AVIATION...10
Hazardous weather outlook, May 11, 4:58 AM EDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
458 AM EDT SUN MAY 11 2008

GAZ040-063>065-077-SCZ018-025>027-030-035>038-041-120900-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-SALUDA-
LEXINGTON-AIKEN-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
458 AM EDT SUN MAY 11 2008

...TORNADO WATCH 304 IN EFFECT UNTIL 10 AM EDT THIS MORNING...
...LAKE WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   LAKE WIND ADVISORY.

THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL, DAMAGING WINDS AND
TORNADOES WILL CROSS THE AREA AS A WARM FRONT LIFTS NORTH ACROSS
THE AREA THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

SCZ015-016-020>022-028-029-031-120900-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-RICHLAND-LEE-
SUMTER-
458 AM EDT SUN MAY 11 2008

...LAKE WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL, DAMAGING WINDS AND
TORNADOES WILL CROSS THE AREA AS A WARM FRONT LIFTS NORTH ACROSS
THE AREA TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, May 11, 5:43 AM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
543 AM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 AM     HAIL             JOHNSTON                33.83N 81.81W
05/11/2008  E1.00 INCH       EDGEFIELD          SC   LAW ENFORCEMENT

            SHERIFF REPORTED QUARTER-SIZE HAIL IN JOHNSTON

&&

LINTON
Local storm report, May 11, 5:45 AM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
545 AM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     HAIL             RIDGE SPRING            33.85N 81.66W
05/11/2008  E0.75 INCH       SALUDA             SC   LAW ENFORCEMENT

            SHERIFF REPORTED PENNY-SIZE HAIL IN RIDGE SPRING

&&

LINTON
Local storm report, May 11, 5:46 AM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
546 AM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HAIL             RIDGE SPRING            33.85N 81.66W
05/11/2008  E0.88 INCH       SALUDA             SC   LAW ENFORCEMENT

            SHERIFF REPORTED NICKEL-SIZE HAIL IN RIDGE SPRING

&&

LINTON
Local storm report, May 11, 6:22 AM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
622 AM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     HAIL             PELION                  33.78N 81.25W
05/11/2008  E0.75 INCH       LEXINGTON          SC   LAW ENFORCEMENT

            SHERIFF REPORTED PENNY-SIZE HAIL IN BARN OWL AREA IN
            SOUTH PART OF COUNTY

&&

LINTON
Local storm report, May 11, 6:51 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
651 AM EDT SUN MAY 11 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0609 AM     TSTM WND DMG     LEXINGTON               33.89N 81.24W
05/11/2008                   LEXINGTON          SC   PUBLIC

            LARGE BRANCHES BROKEN.

&&
Local storm report, May 11, 6:52 AM EDT, 12 minutes before
aTENGCAELSRNWR08051110510805111051        036CD   SCC063c0805111121

IN LEXINGTON SC, BETWEEN 6:09 AM AND 6:24 AM,

THE WIND BROKE LARGE BRANCHES OFF OF TREES.

b

NNNN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:33 PM EDTSevere Thunderstorm WarningCAEBurke36 min
May 11, 3:54 AM EDTLake Wind AdvisoryCAEBurke, Columbia, Lincoln, McDuffie, Richmond40 hr
May 11, 4:57 AM EDTSevere Thunderstorm WarningCAELincoln18 min
May 11, 7:15 AM EDTTornado WarningCAEBurke30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.